Medication Overuse Headache
Medication Overuse Headache
While we as a community prefer the term “Medication Adaptation Headache”, “Medication Overuse Headache” is used in this article as it is still the term used within the medical community, including by the International Headache Society.
Most people tend to think of migraine as a very bad headache. But migraine is a complex neurological condition with many possible symptoms. While head pain is very common with migraine, attacks can also include aura, dizziness and vertigo, light and sound sensitivity and a whole host of other symptoms.
Using certain medications too often when trying to manage migraine pain can sometimes lead us down the path of a secondary headache disorder called “medication overuse headache (MOH)”. Typically patients develop MOH as analgesic use increases to combat increased headache frequency, which can lead to more headaches and increased analgesic use, and so the cycle continues.1
How is MOH diagnosed?
The IHS Classification ICHD-3 uses this diagnostic criteria to identify medication overuse headache.
- Headache occurring on ≥15 days/month in a patient with a pre-existing headache disorder
- Regular overuse for >3 months of one or more drugs that can be taken for acute and/or symptomatic treatment of headache
- Not better accounted for by another ICHD-3 diagnosis.2
It is important to note that improvement of headache after a decrease in medication use is no longer part of the diagnostic criteria. The ICHD-3 notes that headache ‘usually’, but not always, resolves after the overuse of medication is stopped.
Symptoms of MOH do not differ from the primary headaches the medications are being used for. This leads to patients being confused about what the cause of their symptoms truly is.
Why and when does it happen?
Medication overuse headache can happen when a person with a primary headache disorder, such as migraine or tension headache, takes more acute medication than they should. Those that have high frequency episodic attacks, between 10-14 a month, are at the most risk.3,8
Many patients and doctors in the migraine community generally dislike the term “medication overuse headache”. The word ‘overuse’ can sound like blame is being placed on the patient . The term ‘medication adaptation headache’ is being floated around by some in the medical field. This is in an effort to be more precise about the nature of the condition and to avoid both patient and physician blame.4
Which medications are ‘risky’ when it comes to MOH?
The most common medications used to treat migraine are analgesics, NSAIDs and triptans. All of these medications can lead to MOH if taken too frequently.
Medications and their limits
- Triptans (i.e. Sumatriptan, Rizatriptan) or Ergotamine when used on 10 or more days per month for more than 3 months;
- Opioids (i.e. Oxycodone, Tramadol, codeine) when used 10 or more days per month for more than 3 months;
- Combination pain relievers (i.e Excedrin Migraine) when used on more than 10 days per month for more than 3 months; (Although, Fioricet [and Fiorinal] technically fall into this category, they can actually cause rebound headaches when taken four times a month or more according to Dr. Thomas Berk) 7
- Simple analgesics (i.e. NSAIDs, aspirin, acetaminophen) when used on more than 15 days per month for more than 3 months;
- Caffeine intake of more than 200mg per day.8
Stopping these medications should take priority for treatment and should be done for eight weeks. This is often termed a “medication holiday”. If the medication involved is an opioid or a barbiturate, a hospital stay might be necessary.3
A “bridge” or supportive therapy might also be prescribed to help patients get through the initial washout phase. ‘It can include counseling and education, antiemetics, tranquilizers, neuroleptics, rescue medication (NSAIDs, dihydroergotamine, triptans, tizanidine, lidocaine, and prochlorperazine), as long as the medication used is not in the same class as the overused drug.’ 5
Starting a preventive medication at the time of the medication holiday can help patients improve their headache management right away. Evaluations of the new CGRP monoclonal antibodies in treating MOH are underway as well.6
How do you know you are experiencing MOH?
Using a headache diary is one of the top recommended methods to identify if you are experiencing MOH. This allows documentation of the number and duration of headache days experienced each month and what medications are used to treat them. A discussion with your doctor or headache specialist is important to make sure you are getting the correct treatment and following the necessary protocols.
How common is MOH?
Approximately 50% of patients with chronic headache have MOH and the overall prevalence [in the country] is 1% to 3%.5 This is a large number when considering the number of chronic migraine patients in the US alone is around 4 million.
Due to the high number of patients affected, MOH is considered to be a major cause of disability in those under the age of 50.1 It is most common in middle aged adults from 30-50 years and is predominant in females.3 MOH is estimated to affect 63 million people worldwide.3
Where to go from here?
Reach out to a specialist to help overcome medication overuse headache. If you don’t already see a headache specialist use the tool from the American Migraine Foundation to find one near you. (https://americanmigrainefoundation.org/find-a-doctor/)
- Wakerly, Benjamin R, Medication-overuse headache: painkillers are not always the answer. British Journal of General Practice. 70(691), 2020 Feb: 58–59.
- Vandenbussche, Nicolas, Laterza, Dominco et al. Medication-overuse headache: a widely recognized entity amidst ongoing debate. The Journal of Headache and Pain. 19(1), 2018: 50.
- Solomon, Miriam, Nahas, Stephanie J, Segal, Judy Z, Young, William B. Medication adaptation headache. Cephalalgia. 2011 Apr: 31(5):515-7.
- Tsakadze, Nina, Antonovich, Natasha, Rossi, Fabian. Medication-Overuse Headache. Practical Neurology. 2018, Feb.
- Tepper, Stewart. Neurological Sciences. 2019, May: 40(Suppl 1):99-105.
- Diener, Hans-Christoph, Holle, Dagny, Dresler, Thomas, Gaul, Charly. Chronic Headache Due to Overuse of Analgesics and Anti-Migraine Agents. Deutsches Arzteblatt International. 2018 Jun; 115(22): 365–370.